Alert archive / Minnesota / Tornado Warnings in 2010

Tornado Warning 69, NWS Grand Forks, ND

July 13, 2010Clay County, Wilkin County, Minnesota; Cass County, Richland County, North Dakota

NWS Grand Forks, ND issued this tornado warning at Jul 13, 2010, 6:56 PM CDT for Clay County, Wilkin County, Minnesota; Cass County, Richland County, North Dakota. It was in force for 64 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2010, 6:56 PM CDT (23:56 UTC)
Expired
Jul 13, 2010, 8:00 PM CDT
In force
64 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon

Counties Clay County, MN, Wilkin County, MN, Cass County, ND, Richland County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 112 km from the middle of the area, began a volume at 23:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 7:02 PM CDTFUNNEL CLOUD3 E Kindred, NDLOCATED 1 MILE WEST OF INTERSECTION OF COUNTY HIGHWAY 17 AND STATE HIGHWAY 46
Jul 13, 7:10 PM CDTFUNNEL CLOUD3 E Kindred, NDLOCATED 1 MILE WEST OF INTERSECTION OF COUNTY HIGHWAY 17 AND STATE HIGHWAY 46
Jul 13, 8:08 PM CDTFUNNEL CLOUD3 E Christine, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 1:50 PM CDTTornado WatchSPC9 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.9 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2010-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1525 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2010-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 231 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1525 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
520 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
231 m²/s²
0-3 km storm-relative helicity
299 m²/s²
Significant tornado parameter
0.0
Supercell composite
14.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

363 
WFUS53 KFGF 132356
TORFGF
MNC027-167-NDC017-077-140100-
/O.NEW.KFGF.TO.W.0069.100713T2356Z-100714T0100Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
656 PM CDT TUE JUL 13 2010

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHWESTERN CLAY COUNTY IN NORTHWEST MINNESOTA...
  NORTHWESTERN WILKIN COUNTY IN WEST CENTRAL MINNESOTA...
  SOUTHEASTERN CASS COUNTY IN SOUTHEAST NORTH DAKOTA...
  NORTHERN RICHLAND COUNTY IN SOUTHEAST NORTH DAKOTA...

* UNTIL 800 PM CDT

* AT 653 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THE STORM WAS
  LOCATED 3 MILES NORTH OF BARRIE...OR 23 MILES SOUTHWEST OF FARGO...
  MOVING TO THE EAST AT 25 MPH.

* THE TORNADIC STORM WILL BE NEAR...
  WALCOTT AROUND 710 PM CDT.
  HICKSON AND COLFAX AROUND 720 PM CDT.
  CHRISTINE AROUND 725 PM CDT.
  COMSTOCK AROUND 730 PM CDT.

THEREAFTER SOME OTHER LOCATIONS IMPACTED BY THE TORNADIC STORM
INCLUDE WOLVERTON AND MCCAULEYVILLE.

FOR MOTORISTS ON INTERSTATE 29...THE TORNADIC STORM WILL BE
BETWEEN...MILE MARKER 47 AROUND 720 PM CDT...AND MILE MARKER 42
AROUND 725 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES
FOR A STURDY BUILDING.

&&

LAT...LON 4668 9650 4641 9651 4650 9727 4667 9727
TIME...MOT...LOC 2356Z 279DEG 23KT 4660 9707

$$

HOPKINS
1 follow-up statement
408 
WWUS53 KFGF 140022
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
722 PM CDT TUE JUL 13 2010

MNC027-167-NDC017-077-140100-
/O.CON.KFGF.TO.W.0069.000000T0000Z-100714T0100Z/
CLAY MN-WILKIN MN-RICHLAND ND-CASS ND-
722 PM CDT TUE JUL 13 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTHWESTERN CLAY COUNTY
IN NORTHWEST MINNESOTA...AND NORTHWESTERN WILKIN COUNTY IN WEST
CENTRAL MINNESOTA...AND SOUTHEASTERN CASS AND NORTH CENTRAL RICHLAND
COUNTIES IN SOUTHEAST NORTH DAKOTA UNTIL 800 PM CDT...

AT 720 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 2 MILES WEST OF
CHRISTINE...OR 21 MILES SOUTH OF FARGO...MOVING TO THE EAST AT 25
MPH.

THE TORNADIC STORM WILL BE NEAR...
  COMSTOCK AROUND 730 PM CDT.
  WOLVERTON AND ABERCROMBIE AROUND 735 PM CDT.
  MCCAULEYVILLE AND KENT AROUND 740 PM CDT.

FOR MOTORISTS ON INTERSTATE 29...THE TORNADIC STORM WILL BE
BETWEEN...MILE MARKER 47 AROUND 720 PM CDT...AND MILE MARKER 41
AROUND 725 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS TORNADO ABANDON CARS AND MOBILE HOMES
FOR A STURDY BUILDING.

&&

LAT...LON 4668 9650 4641 9651 4647 9701 4667 9701
TIME...MOT...LOC 0022Z 279DEG 23KT 4657 9683

$$

HOPKINS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this tornado warning went out at Jul 13, 4:30 PM CDT, 2 hours 26 minutes earlier.

Area forecast discussion, Jul 13, 4:30 PM CDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
430 PM CDT TUE JUL 13 2010

DELAYED. WILL UPDATE SHORTLY.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

HOPPES
Hazardous weather outlook, Jul 13, 3:07 PM CDT, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
307 PM CDT TUE JUL 13 2010

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-142015-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
307 PM CDT TUE JUL 13 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN OUTBREAK OF SEVERE THUNDERSTORMS CONTINUES TO SEEM LIKELY.
THUNDERSTORMS HAVE ALREADY STARTED TO DEVELOP OVER CENTRAL NORTH
DAKOTA...AND MORE WILL SPREAD INTO EASTERN NORTH DAKOTA DURING THE
LATE AFTERNOON AND EVENING HOURS. SOME OF THE STORMS COULD BE
SUPERCELLS...WITH LARGE HAIL...DAMAGING WINDS...AND TORNADOES
POSSIBLE. THE STORMS WILL CONTINUE TO MOVE EASTWARD...ARRIVING IN
THE RED RIVER VALLEY AROUND EARLY EVENING AND INTO WESTERN
MINNESOTA BY LATE EVENING. A TORNADO WATCH IS IN EFFECT.

ANOTHER WAVE OF THUNDERSTORMS WILL DEVELOP LATER TONIGHT AS A COLD
FRONT MOVES INTO THE NORTHERN PLAINS. A LINE OF THUNDERSTORMS IS
MOST LIKELY...WITH ACTIVITY AGAIN BECOMING SEVERE. DAMAGING WINDS
WILL BE THE PRIMARY THREAT...BUT SOME HAIL AND EVEN AN ISOLATED
TORNADO IS NOT OUT OF THE QUESTION. LOCALLY HEAVY RAIN WILL ALSO
BE AN ISSUE...WITH MANY LOCATIONS RECEIVING STORM TOTAL RAINFALL
AMOUNTS BETWEEN 1 AND 3 INCHES. THE POTENTIAL FOR FLASH FLOODING
IS POSSIBLE WHERE SEVERAL THUNDERSTORMS PASS OVER THE SAME AREA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A FEW STRONG TO SEVERE STORMS MAY CONTINUE INTO WEDNESDAY MORNING.

THUNDERSTORMS ARE POSSIBLE ON SATURDAY...WITH THE POTENTIAL FOR A
FEW STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND TONIGHT.

JR/BB

In the hours before

Special weather statement, Jul 13, 4:55 PM CDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
455 PM CDT TUE JUL 13 2010

NDZ014-015-024-132245-
BENSON ND-EDDY ND-RAMSEY ND-
455 PM CDT TUE JUL 13 2010

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHWESTERN RAMSEY...
SOUTHEASTERN BENSON AND NORTHERN EDDY COUNTIES UNTIL 545 PM CDT...

AT 452 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
A THUNDERSTORM WAS RAPIDLY DEVELOPING 10 MILES NORTHWEST OF NEW
ROCKFORD...OR 26 MILES SOUTHWEST OF DEVILS LAKE...MOVING TO THE
NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THE STORM...ALONG
WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

THE STORM WILL BE NEAR...
SHEYENNE AROUND 505 PM CDT.
OBERON AROUND 510 PM CDT.
WARWICK...TOKIO AND FORT TOTTEN AROUND 545 PM CDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

RITTERLING
Local storm report, Jul 13, 5:10 PM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
510 PM CDT TUE JUL 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             5 NW LITCHVILLE         46.71N 98.27W
07/13/2010  E1.50 INCH       BARNES             ND   PUBLIC

&&

BRAMER
Local storm report, Jul 13, 6:20 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
620 PM CDT TUE JUL 13 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             5 E ENDERLIN            46.62N 97.49W
07/13/2010  E1.50 INCH       RANSOM             ND   STORM CHASER

&&

BRAMER

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 3:40 PM CDTSevere Thunderstorm WarningFGFBarnes65 min
Jul 13, 4:01 PM CDTTornado WarningFGFBarnes59 min
Jul 13, 4:47 PM CDTFlash Flood WarningFGFBarnes6 hr
Jul 13, 4:56 PM CDTTornado WarningFGFBarnes, Cass, Ransom64 min
Jul 13, 5:11 PM CDTSevere Thunderstorm WarningFGFBenson, Eddy, Ramsey64 min
Jul 13, 5:56 PM CDTTornado WarningFGFCass, Ransom, Richland64 min

Nearby

Tornado Warnings in Minnesota, 2010Tornado Warnings in North Dakota, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.